Dr. Michael Lee graduated from Stanford University with honors and received his medical degree from the University of Chicago in 1996. Dr. Lee completed his internal medicine residency at Mount Auburn Hospital, a Harvard Medical School teaching hospital.

Medications I use for weight loss

I thought I’d summarize some of the medications I use to help people lose weight.

Appetite Suppressants diethylpropion (Tenuate), phendimetrazine (Bontril), phentermine (Adipex-P) are a stimulants which suppress your appetite. Think about them like a strong cup of coffee. Common side effects include palpitations and insomnia (so it’s better taken earlier in the day).

Antidepressant buproprion (Wellbutrin) is an antidepressant which is also commonly used to help people stop smoking. I find that many people who are overweight suffer from depression and/or anxiety will self-medicate with food.

Insulin Sensitizer metformin (Glucophage) is commonly used in diabetes, but can be used to promote and maintain weight loss even if you don’t have diabetes. People who are overweight have higher insulin levels which increases weight gain since insulin increases hunger. Metformin helps by increases your sensitivity to insulin resulting in lower insulin levels. One study showed that combined with a low-calorie/carb diet, women loss 20 to 30 pounds in a year. Even those with no dietary changes lose 12 pounds.

Meal Replacement Shakes (Optifast 70, Medifast 55) are 80 & 90 calorie liquid shakes that are used 5 times a day or 3 times a day with dinner.

6 Comments »

  1. Jim Matheson Said,

    September 24, 2012 @ 12:16 pm

    What do you think of the Atkins Diet?

  2. drmikelee Said,

    October 9, 2012 @ 5:42 am

    I agree with lowering carbohydrates, but I I don’t think it’s wise to unrestrict fats.

  3. Julie Goldman Said,

    September 24, 2015 @ 4:06 pm

    Does Zoloft make you gain a lot of weight?

  4. drmikelee Said,

    September 24, 2015 @ 5:16 pm

    Weight gain is not a listed side effect of Zoloft, but it certainly could cause weight gain in any individual. You might want to try Wellbutrin since it often reduces appetite.

  5. mimi etherington Said,

    October 17, 2015 @ 2:20 pm

    I will be contacting my insurance on Monday to see if I can make Dr Lee my pcp. I have been wading through all the UW provider directories and.have decided to choose Dr Lee. His good bedside manner described in patient reviews, even comes across in his own description of himself and his practice.

  6. drmikelee Said,

    October 21, 2015 @ 7:51 pm

    Hope to be able to help!

Leave a Comment